Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Panic Attacks or Something Else?

I am a 32 year old male, 6'0 200lbs, and would not be described by anyone I know as being stressed at all, never mind overly stressed.

About 4 months ago I had what I thought at the time was a heart attack.  I was sitting in a meeting and experienced an accelerated heart rate, felt clammy and light-headed; and thought I was going to faint.  About 60-90 minutes later I felt completely fine.  The same thing happened 2 days later watching the news at home and I went to the ER.  I had an EEG and bloodwork done and was told I did not have a heart attack and my heart looked fine.  The ER doc suggested it could be a panic attack, but suggested go on a Holder Monitor for 24 hrs.  I did and this came back fine.  I also had a stress test that was normal and will be seeing a cardiologist next month.

About two or three weeks later I had another attack in the middle of the night and went to see my GP.  He ordered blood tests for pretty much everything and they all came back negative except for a high cholesterol and uric acid.  He also thought panic attacks and put me on 10mg of Paxil a day and I was put on a low cholesterol diet.

I told him of some heartburn problems I'd been having and he sent me for an ultra sound.  The results of that was some "sludge" in my gall bladder and a slightly enlarged liver I was told could be due to weight (I was 12lbs heavier at the time).  

I have had only 1 real severe attack since being on Paxil, but I still have the following symptoms:  tight feeling in the chest (feels like I've done too many push-ups)that moves around, sometimes on the left, right or both sides; tingly face that comes and goes, mostly when I'm cold (right cheek only); "spaced out" feeling at times; anxiety as to what "may" be wrong; lack of energy; difficulty staying on-task.

The frequency of these feelings are also more often (2-3 times a week) and last longer than the attacks do, sometimes for half of the day.  I must admit that they are more managable and go unnoticed by others.  I can go about my daily activities; but I still do not feel right.  They also seem to come in bunches.  I may go 10-14 without anything and then feel "off" for 2 of the next 3 days.

A family friend had panic attacks that was attributed to her gall bladder.  She had it removed and here panic attacks stopped.

I'm not sure if the next doctor I see be a cardiologist, a gastroenterologist, or a psychiatrist/psychologist for panic.

Like I said before, I really don't see myself as being stressed, so I find it hard to believe it is stress.

Am I doing the right things here?  Could my latest symptoms be the side effects of Paxil?  If I'm still having the symptoms listed above is 10mg of Paxil enough?

What would you suggest that my next steps be?

Thank you in advance for your help :)
10 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
Some of the spaced out feeling may be from the paxil so you don't want to increase the dose until that wears away.

You should see a psychiatrist for a number of reasons, only one of which is medication management. Once you become afraid of what is happening to your body, you become too conscious of it, and too worried.. When you talk to a psychiatrist you will be talking about other worries in your life that are bothering you more than you realize.  You may be the kind who deals well with a lot of stress so don't feel stressed, but the worries and unsolved problems still eat away at you from below, and erupt in panic attacks.  Get help early, don't wait for it to get worse
Avatar universal
Very well could be anxiety. I had all the same symptoms and had every test imaginable which all came out fine. I started taking 20mg Paxil and am now fine, I still have my moments but nothing like before. I have since cut my dose back to 10mg and I am doing great on that. But I had to start at a higher dose. It is still a good decision to get everything checked out to be sure though. Good luck ! Danielle
Avatar universal
Just wondering... do u overdose on vitamins??  why is ur uric acid so high?

Avatar universal
Nope.  I don't take any vitamins, don't drink a lot.  Don't know why it's high.  Although I think uric acid is produced by the liver and gall bladder.
Avatar universal
I relate to many of your feelings,
and want to direct you to a forum with lots of members who share your symptoms, http://pub125.ezboard.com/fdizzyloungefrm0
I have had "panic attacks" since my early 20's back in my early 20's I wouldn't have been considered a "nervous" person I'm 38 now and basally have no life, if you scroll down this message board to my original post you can read how messed up I am...I got back on Paxil a little while back, when I  went from 10 mg to 20 mg I felt all weird and unreal so I cut back to 10 mg and it's better however now I'm also on 0.5 mg Xanax twice a day or as needed for my anxiety that causes panic attacks,
I never knew the trigger of my panic attacks I just know they have come and gone over the years and now I do know the panic attacks are directly related to stress, but I have other "issues" you don't have....The mind is a weird thing and it's weird how it effects the body. I know in my case I need to drop about 20-30 lb., I'm 210 now at 6'2" and I "feel" better at about 170lbs, I don't know your build, but exercise when you feel up to it is always a good thing for the mind and body....
Best wishes, koala
Avatar universal
I have had similiar feelings. I was at home with my wife when I had my first attack. I have since left my home/wife 3 times because of anxiety attacks and confusion. I am now on Paroxetine 20mg. I was on half a tablet for 10 days and then went to the full tablet. Four weeks later I still am experiencing side effects (Tired all day, Insomnia at night, Mood swings) but since being on the medication I haven't had any attacks. I still get anxiety every now and then but nothing severe. I just hope the side effects go away after a few more weeks as I hate not feeling normal. (Feeling unmotivated and tired most of the time). Before Paroxetine i took Prozac which knocked me for 6 and made me feel heavily medicated. I stopped those after 2 weeks. I have been looking at other drugs but all have side effects so I guess it's just part of what you have to go through to get back on top. Im currently going to counselling sessions as well to talk about my underlying fears/problems.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area